MAUDE Adverse Event Report: CORDIS CORPORATION PGW .018 SV SHORT 180CM ST; WIRE, GUIDE, CATHETER

CORDIS CORPORATION PGW .018 SV SHORT 180CM ST; WIRE, GUIDE, CATHETER
Model Number 503558
Medical Device Problem Codes Fracture (1260); Delamination (2904)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/08/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for analysis but has not yet been received.A device history record review was performed and showed that these lots of products met all requirements per the applicable manufacturing quality plan.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
During use, it was reported that the coating of the distal blade of the sv guidewire frayed and the guidewire separated into two.It was impossible to remove this thread so it was necessary to remove the product with an unknown sheath introducer in a way so to not break the guidewire in the artery.
 
Additional Manufacturer Narrative
During use, the coating of the distal blade of the 0.018 svp short 180 cm st guidewire frayed and separated into two pieces.It was impossible to remove the thread, so it was necessary to remove the product with an unknown sheath introducer in a way so to not break the guidewire in the artery.The device was not returned for analysis.Review of the device history records for lot# 35231570 relative to the manufacturing, inspecting and packaging of the lot indicate this product was final inspection tested and was determined to be acceptable.The device history records indicate that the product met specification prior to shipment.The events reported by the customer as ¿coating-wires delaminated - in patient¿ and ¿guidewire fractured-separated - in patient¿ could not be confirmed since the device was not returned for analysis.The exact cause of the delamination and fracture/separation conditions reported could not be conclusively determined.Based on the limited information available for review, vessel characteristics (while unknown) as well as procedural and handling factors may have contributed to the reported events.According to the warnings in the instructions for use (ifu), which is not intended as a mitigation, ¿guidewires are delicate instruments and should be handled carefully.Prior to use and when possible during the procedure, inspect the guidewire carefully for coil separation, bends, or kinks.Do not use a guidewire that shows signs of damage.Never push, auger, withdraw, or torque a guidewire that meets resistance.First, using fluoroscopy, determine the cause of resistance and take any necessary remedial action.Torqueing or pushing a guidewire against resistance may cause guidewire damage, and/or guidewire tip separation, or direct damage to the vessel.If any resistance is felt, i.E., due to vessel spasm, bent guidewire, or guidewire entrapment, while manipulating or removing the guidewire in the blood vessel: stop the procedure.Do not move or torque the guidewire.Using fluoroscopy, first determine the cause of the resistance, then take appropriate remedial action.If the guidewire is moved excessively, it may break or become damaged.This may cause blood vessel injury or result in fragments being left inside the vessel.Loss of torque control may be due to core wire fracture.Under fluoroscopic guidance, advance the balloon catheter to the distal end of the guidewire and remove the balloon catheter/guidewire system as a unit.Movement of torque device or metal insertion tool on a guidewire¿s coating may compromise the integrity of the coating¿.Neither the phr review nor event description suggests that the reported events could be related to the manufacturing process of the unit.Therefore, no corrective or preventative actions will be taken at this time.
 
Additional Manufacturer Narrative
During an unknown procedure, it was reported that the coating of the distal blade of the sv guidewire frayed and the guidewire separated into two.It was impossible to remove this thread so it was necessary to remove the product with an unknown sheath introducer in a way so to not break the guidewire in the artery.No other information was reported.The device was returned for analysis.A non-sterile pgw.018 sv short 180cm st guidewire was received for analysis coiled inside a plastic bag.No original packaging was returned for analysis.Per visual analysis, the wire was received with stretched/unraveled damage and fractured/separated at the distal tip.No other issues were noted.Per microscopic analysis, the device was inspected under the fal vision system and the core wire was noted to be curved and fractured/separated from the coiled wire.The coiled wire was noted to be stretched/unraveled.It seems as if the guide wire was stretched and forcibly pulled at the distal tip causing the core wire to fracture/separate and dislodged from the coiled wire.No other issues were noted.A product history record (phr) review of lot 35231570 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The phr review does not suggest that the event reported by the customer could be related to the manufacturing process.The reported ¿coating-wires-delaminated - in patient¿ and ¿guidewire-fractured-separated - in patient¿ were confirmed due to the fractured-separated and stretched /unraveled conditions of the guide wire as received.However, the cause of the stretched/unraveled and fractured-separated conditions could not be conclusively determined during the analysis.Procedural and handling factors likely contributed to the damages noted.As per the instructions for use (ifu), which is not intended as a mitigation, ¿warnings: do not reuse.Discard after one procedure.Structural integrity and/or function may be impaired through reuse or cleaning.All parts are extremely difficult to clean after exposure to biological materials and may cause adverse patient reactions if reused.Guidewires are delicate instruments and should be handled carefully.Prior to use and when possible during the procedure, inspect the guidewire carefully for coil separation, bends, or kinks.Do not use a guidewire that shows signs of damage.Damage will prevent the guidewire from performing with accurate torque response and control.Guidewire manipulation/torquing should always be performed under fluoroscopic guidance.Never push, auger, withdraw, or torque a guidewire that meets resistance.First, using fluoroscopy, determine the cause of resistance and take any necessary remedial action.Torquing or pushing a guidewire against resistance may cause guidewire damage, and/or guidewire tip separation, or direct damage to the vessel.Resistance may be felt and/or observed (via fluoroscopy) by noting any buckling of the guidewire tip.If guidewire tip prolapse is observed, do not allow the tip to remain in a prolapsed position; otherwise damage to the guidewire may occur.If any resistance is felt, i.E., due to vessel spasm, bent guidewire, or guidewire entrapment, while manipulating or removing the guidewire in the blood vessel: stop the procedure.Do not move or torque the guidewire.Using fluoroscopy, first determine the cause of the resistance, then take appropriate remedial action.If the guidewire is moved excessively, it may break or become damaged.This may cause blood vessel injury or result in fragments being left inside the vessel.Should torque control/tip response be compromised during use, confirm tip integrity using fluoroscopy.Loss of torque control may be due to core wire fracture.Under fluoroscopic guidance, advance the balloon catheter to the distal end of the guidewire and remove the balloon catheter/guidewire system as a unit.Precautions: store in a cool, dark, dry place.Do not use open or damaged packages.Use prior to the ¿use by¿ date.Exposure to temperatures above 54c (130f) may damage the guidewire.Do not expose to organic solvents.Movement of torque device or metal insertion tool on a guidewire¿s coating may compromise the integrity of the coating.¿ the phr review results and product analysis results do not suggest that these events are related to the manufacturing process.Therefore, no actions will be taken at this time.
 
Additional Manufacturer Narrative
This device was received for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.

Brand Name
PGW .018 SV SHORT 180CM ST
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014
MDR Report Key7434472
Report Number1016427-2018-01388
Device Sequence Number18880364
Product Code DQX
UDI-Device Identifier20705032056059
UDI-Public20705032056059
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K930091
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2018
Device Model Number503558
Device Catalogue Number503558
Device Lot Number35231570
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2019
Distributor Facility Aware Date03/19/2018
Initial Date Received by Manufacturer 03/19/2018
Supplement Date Received by Manufacturer06/01/2018
06/01/2018
05/06/2019
Initial Report FDA Received Date04/16/2018
Supplement Report FDA Received Date06/04/2018
05/05/2019
05/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;